Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 186, NWS Springfield, MO

August 6, 2005Jasper County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 6, 2005, 4:43 PM CDT for Jasper County, Lawrence County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 4:43 PM CDT (21:43 UTC)
Expired
Aug 6, 2005, 5:30 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 56 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 062142
SVRSGF
MOC097-109-062230-
/O.NEW.KSGF.SV.W.0186.050806T2143Z-050806T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI.
  JASPER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 530 PM CDT.

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHEAST OF SARCOXIE...OR 11 MILES WEST
  OF MOUNT VERNON...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF SARCOXIE BY 510 PM CDT.

THE TOWNS OF STOTTS CITY...LA RUSSELL AND AVILLA ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 29 AND 37.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3701 9396 3718 9387 3729 9413 3706 9417

$$

BROWNING
2 follow-up statements
000 
WWUS53 KSGF 062211
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT SAT AUG 6 2005

MOC097-109-062230-
/O.CON.KSGF.SV.W.0186.000000T0000Z-050806T2230Z/
JASPER MO-LAWRENCE MO-
511 PM CDT SAT AUG 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LAWRENCE AND JASPER
COUNTIES UNTIL 530 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF SARCOXIE...OR 13 MILES WEST OF MOUNT
VERNON...AND MOVING WEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR SARCOXIE BY 530 PM CDT.

THE TOWNS OF LA RUSSELL AND AVILLA ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 27 AND 36.

LAT...LON 3701 9396 3718 9387 3729 9413 3706 9417

$$

BROWNING
000 
WWUS53 KSGF 062228
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT SAT AUG 6 2005

MOC097-109-062238-
/O.EXP.KSGF.SV.W.0186.000000T0000Z-050806T2230Z/
JASPER MO-LAWRENCE MO-
528 PM CDT SAT AUG 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND JASPER COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

AT 521 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3701 9396 3718 9387 3729 9413 3706 9417

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:08 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 6, 3:08 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT SAT AUG 6 2005

.DISCUSSION...

ANOTHER 30 STRAIGHT DAYS OF PULSE CONVECTION WITH CONVERAGE LIKE THE
PAST COUPLE OF DAYS AND WE MIGHT BE ABLE TO MAKE A TINY DENT IN THE
DROUGHT. WEAK SHORT WAVE (QUITE EVIDENT ON WATER VAPOR IMAGERY AND
REGIONAL PROFILER NETWORK) IS SLIDING SOUTHEASTWARD ACROSS MISSOURI
THIS AFTERNOON. THIS DISTURBANCE HAS HELPED KICK OFF A BIT BETTER
COVERAGE OF PULSE CONVECTION THIS AFTERNOON...ESPECIALLY ACROSS
SOUTH CENTRAL MISSOURI. VERY MOIST ATMOSPHERE AND SLOW STORM
MOVEMENT HAS ALLOWED FOR SOME VERY IMPRESSIVE RAINFALL
TOTALS...INCLUDING NEARLY 6 OF RAIN IN ROUND SPRINGS (3.95 OF THAT
THIS MORNING). CONVECTION WILL END THIS EVENING FROM THE NORTHWEST
AS SUN SETS AND SUBSIDENCE SETS IN BEHIND THE APPROACHING SHORTWAVE.

MUCH DRIER AIRMASS IN THE MID/UPPER LEVELS WILL FILTER INTO THE AREA
TONIGHT INTO SUNDAY...GREATLY REDUCING CHANCES FOR PULSE CONVECTION
SUNDAY. COULD STILL BE A ROGUE SHOWER/STORM DURING THE AFTERNOON
NEAR THE ARKANSAS BORDER BUT COVERAGE SHOULD BE SIGNIFICANTLY LESS
THAN TODAY. SHOULD SEE MORE SUNSHINE TOMORROW WITH H8 TEMPS A SMIDGE
WARMER SO HIGHS SHOULD BE SEVERAL DEGREES WARMER THAN TODAY AND
SLIGHTLY ABOVE GUIDANCE.

SHEAR AXIS/VERY WEAK UPPER LOW ALONG THE KS/OK BORDER WILL MOVE
EASTWARD AND MID/UPPER LEVEL MOISTURE BACK NORTHWARD INTO THE
SOUTHERN OZARKS MONDAY. THIS SHOULD ALLOW FOR A BETTER COVERAGE OF
PULSE STORMS MONDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS
SOUTHERN MISSOURI. SHEAR AXIS/MID LEVEL MOISTURE WILL REMAIN IN THE
VICINITY OF SOUTHERN MISSOURI TUESDAY AFTERNOON PROVIDING ANOTHER
CHANCE FOR AFTERNOON STORMS.

UPPER RIDGE WILL BEGIN TO BUILD EASTWARD SOME BY MID WEEK WHICH
SHOULD LEAD TO LESS DIURNAL CONVECTION AND A SLIGHT WARMING TREND.
TEMPS THROUGH THE PERIOD SHOULD NEAR SLIGHTLY ABOVE AVERAGE AND
GUIDANCE.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...CUMULUS FIELD SHOULD CONTINUE TO BUBBLE UP AROUND
THE TERMINALS THIS AFTERNOON WITH ISOLATED THUNDERSTORMS A GOOD BET
AROUND THE SGF TERMINAL. THUNDERSTORM CHANCES WANE A BIT WESTWARD
TOWARD JOPLIN TERMINAL BUT STILL NOT OUT OF THE QUESTION THERE. HAVE
KEPT THUNDER OUT OF THE TAFS FOR NOW AWAITING MORE SOLID EVIDENCE ON
RADAR...HAVE INCLUDED SOME CB AT THE SGF TERMINAL HOWEVER. SHRA/TSRA
SHOULD END THIS EVENING WITH SKIES CLEARING OUT. SUFFICIENT LOW
LEVEL MOISTURE AND LIMITED MIXED SHOULD ALLOW FOR MVFR VISIBILITIES
TOMORROW MORNING IN BR/HZ...WITH ONLY A VERY SLOW IMPROVEMENT IN VIS
AFTER SUNRISE.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 6, 1:00 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 6 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST STORM COULD PRODUCE:
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    HAIL UP TO THE SIZE OF NICKELS.
    TORRENTIAL RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR.
    AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
  CENTRAL MISSOURI THIS AFTERNOON...SOUTHEAST OF A SALEM TO
  GAINESVILLE LINE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
  DEVELOP OVER THE REMAINDER OF SOUTHERN MISSOURI THIS AFTERNOON AND
  LINGER INTO THE EVENING HOURS. THUNDERSTORMS WILL BE MOST NUMEROUS
  SOUTH OF INTERSTATE 44.

  DISCUSSION:

  THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI WILL CONTINUE TO BUILD
  AND DEVELOP WESTWARD ACROSS THE REMAINDER OF SOUTHERN MISSOURI
  THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE WITH
  LOCALLY DAMAGING DOWNBURST WINDS AND MARGINALLY SEVERE HAIL.

  IN ADDITION...DUE TO THE SLOW MOVEMENT THE THUNDERSTORMS COULD
  PRODUCE TORRENTIAL RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING
  AND PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON
  AND EVENING ACROSS MAINLY SOUTHERN MISSOURI WITH ISOLATED DAMAGING
  DOWNBURST WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  WHILE SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
  TONIGHT...SPOTTERS AND OBSERVERS ARE ENCOURAGED TO RELAY REPORTS
  OF HEAVY RAINFALL TOTALS...HAIL...AND OR STRONG WINDS TO THE
  NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Aug 6, 2:54 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT SAT AUG 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             AVA                     36.95N 92.65W
08/06/2005  0.25 INCH        DOUGLAS            MO   PUBLIC

WDB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:16 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 6, 9:29 AM CDTFlash Flood WarningSGFDent6 hr
Aug 6, 11:55 AM CDTFlash Flood WarningSGFShannon6 hr
Aug 6, 12:59 PM CDTSevere Thunderstorm WarningSGFGreene68 min
Aug 6, 1:10 PM CDTSevere Thunderstorm WarningSGFWright65 min
Aug 6, 2:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas48 min
Aug 6, 2:49 PM CDTSevere Thunderstorm WarningSGFGreene50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.